Drought, Cherokee
- When
- January 1, 12:01 AM CST to January 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Rainfall remained scarce for most of the eastern plains and Missouri Ozarks, as only areas of south central and central Missouri recieved normal rainfall. Otherwise very dry conditions persisted across southwest Missouri and extreme southeast Kansas, receiving less than two inches of precipitation for the entire month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Rainfall remained scarce for most of the eastern plains and Missouri Ozarks, as only areas of south central and central Missouri recieved normal rainfall. Otherwise very dry conditions persisted across southwest Missouri and extreme southeast Kansas, receiving less than two inches of precipitation for the entire month. The United States Drought Monitor had analyzed severe drought conditions over most of southwest Missouri and southeast Kansas by the end of January. Extreme drought was analyzed over two counties over southwest Missouri by the end of January, including McDonald and Newton counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 31, 5:15 PM CST, 6 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 515 PM CST SAT DEC 31 2005 .DISCUSSION... FORECAST CONCERNS DEAL WITH THE AMOUNT OF MOISTURE AND FIRE WEATHER FOR SUNDAY...AND MONDAYS WEATHER SYSTEM. WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH NORTHERN MISSOURI AND EASTERN KANSAS AT THIS TIME. MOSTLY JUST SCATTERED MID CLOUDS AND A FAIRLY DENSE CIRRUS SHIELD. MAINLY HELPING TO KEEP DAYTIME TEMPERATURES A LITTLE LOWER THAN PREVIOUSLY FORECAST. FURTHER UPSTREAM...A SHORTWAVE IN EASTERN WYOMING EXTENDING SOUTHWARD INTO CENTRAL NEW MEXICO MOVING EAST. THIS SHOULD BE THE ONE TO KICK UP THE WINDS SUNDAY. A 993MB SURFACE LOW SETS UP OVER CENTRAL KANSAS BY NOON SUNDAY AND STRONG SOUTHERLY TO SOUTHWESTERLY WINDS DEVELOP OVER OUR SOUTHWESTERN PORTIONS OF THE CWA. BOTH GFS AND NAM MOS OUTPUT SHOWING SUSTAINED WINDS OVER JOPLIN CLOSE TO 20KTS TOMORROW AFTERNOON. AM A LITTLE CONCERNED WITH AFTERNOON HUMIDITIES OUT THAT WAY THOUGH FOR TOMORROW. GFS SHOWING AFTERNOON MIN HUMIDITIES IN THE LOW TO MID 30 PCT RANGE. NAM EVEN MORE MOIST WITH AFTERNOON HUMIDITIES IN THE 40 PCT RANGE. NOT AT ALL CONFIDENT THAT RED FLAG WOULD OCCUR...THOUGH DO BELIEVE IT COULD STILL BE POSSIBLE. FOR THAT REASON...DECIDED TO LET THE FIRE WEATHER WATCH CONTINUE FOR ONE MORE RUN TO ALLOW OUR MID SHIFT ONE LAST LOOK AT THE SITUATION BEFORE PULLING THE PLUG ALTOGETHER. MODELS CONTINUE TO KEEP THIS SYSTEM DRY PRECIP-WISE. MINOR QPFS GENERATED IN OUR EASTERN AND SOUTHEASTERN CWA...SO KEPT SLT CHC TO LOW END CHANCE POPS FOR THOSE AREAS SUNDAY EVENING. CLAYCOMB IN THE MID - LONG TERM...MONDAY THROUGH FRIDAY 12Z GFS/ 00Z ECMWF IN GOOD AGREEMENT WITH BUILDING WESTERN RIDGE/EASTERN TROF RESULTING IN A COOLING TREND THAT WILL SINK HIGHS AND LOWS TO NEAR NORMAL BY WEEKS END. GUIDANCE LOOKS TO BE ON TRACK WITH THE EXCEPTION OF TUESDAY WHERE MEX AGAIN APPEARS TO BE TOO COOL. WHILE FIRE THREAT OF GREATER CONCERN TO OUR SOUTH...BY MAINTAINING TUESDAYS HIGHS 10 TO 15 DEGREES ABOVE GUIDANCE...RH DESCENDS CLOSE TO THREAT LEVELS. TIGHT GRADIENT OF 40 TO 60 DEGREE DEW POINTS ALONG THE GULF COAST THIS MORNING TO BE PULLED NORTHWARD AHEAD OF SUNDAY NIGHT SYSTEM THEN DIRECTED EAST INTO OH VALLEY ON MONDAY. WITH MODELS NOW SHOWING CLOSED LOW FARTHER NORTH...SURFACE LOW ALSO FARTHER NORTH WHICH SERVES TO ADVECT DRIER SOUTHWEST FLOW INTO THE OZARKS...THUS MISSING THE DEEPER MOISTURE PLUME TO THE EAST. CURRENT FORECAST DEPICTS RH JUST ABOVE CRITERIA AND WINDS JUST BELOW RED FLAG CRITERIA. STILL THIS WILL BE WATCHED CLOSELY. AFTER TUESDAY...HAVE GENERALLY FOLLOWED GUIDANCE AS UPPER TROF FORMS PLACING REGION IN NORTHWEST FLOW. RUNNELS && .AVIATION... SOUTHERLY WINDS WILL INCREASE TONIGHT AND SUNDAY AHEAD OF A STORM SYSTEM THAT WILL TRACK INTO THE REGION SUNDAY AFTERNOON. LOW LEVEL WINDS JUST ABOVE THE SURFACE WILL INCREASE SUBSTANTIALLY OVERNIGHT TO NEAR 35 KTS. MARGINAL LOW LEVEL WIND SHEAR WILL BE POSSIBLE FROM LATE EVENING INTO THE SUNDAY MORNING BUT DID NOT INCLUDE IT IN THE TAFS. LOW LEVEL MOISTURE RETURN IS SOMEWHAT IN QUESTION BUT LATEST MODEL RUNS SUGGEST THAT STRATUS WILL ADVECT INTO THE AREA SUNDAY MORNING. MVFR CEILINGS NEAR 2500 FEET HAVE BEEN INTRODUCED AT THE SPRINGFIELD TERMINAL BY 12Z SUNDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1234 PM CST SAT DEC 31 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1234 PM CST SAT DEC 31 2005 ...HIGH FIRE DANGER SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A DEVELOPING LOW PRESSURE SYSTEM OVER THE PLAINS ON SUNDAY WILL CREATE GUSTY SOUTHWEST WINDS OVER THE AREA. THE STRONG WINDS COMBINED WITH WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND DRY SOILS WILL LEAD TO A HIGH FIRE DANGER...ESPECIALLY OVER EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. CONDITIONS WILL IMPROVE TEMPORARILY MONDAY BEFORE ANOTHER LOW PRESSURE SYSTEM ENTERS WESTERN KANSAS TUESDAY. WARM TEMPERATURES...GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES MAY ONCE AGAIN COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS TUESDAY AFTERNOON TO SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486495, 5486496, 5486497.